Skip to main content
×
×
Home

Veech’s dichotomy and the lattice property

  • JOHN SMILLIE (a1) and BARAK WEISS (a2)
Abstract
Abstract

Veech showed that if a translation surface has a stabilizer which is a lattice in SL(2,ℝ), then any direction for the corresponding constant slope flow is either completely periodic or uniquely ergodic. We show that the converse does not hold: there are translation surfaces that satisfy Veech’s dichotomy but for which the corresponding stabilizer subgroup is not a lattice. The construction relies on work of Hubert and Schmidt.

Copyright
References
Hide All
[1] Bers L.. Fiber spaces over Teichmüller spaces. Acta Math. 130 (1973), 89126.
[2] Cheung Y., Hubert P. and Masur H.. Topological dichotomy and strict ergodicity for translation surfaces. Ergod. Th. & Dynam. Sys. to appear. Preprint, 2006.
[3] Earle C.. Teichmüller Theory (Discrete Groups and Automorphic Functions). Ed. W. J. Harvey. Academic Press, London, New York, 1977.
[4] Earle C. and Eells J.. A fibre bundle description of Teichmüller theory. J. Differential Geom. 3 (1969), 1943.
[5] Earle C. and Fowler R.. Holomorphic families of open Riemann surfaces. Math. Ann. 270(2) (1985), 249273.
[6] Fox R. H. and Kershner R. B.. Concerning the transitive properties of geodesics on a rational polyhedron. Duke Math. J. 2(1) (1936), 147150.
[7] Farkas H. and Kra I.. Riemann Surfaces, 2nd edn. Springer, Berlin, 1992.
[8] Gutkin E.. Billiards on almost integrable polyhedral surfaces. Ergod. Th. & Dynam. Sys. 4 (1984), 569584.
[9] Gutkin E., Hubert P. and Schmidt T.. Affine diffeomorphisms of translation surfaces: periodic points, fuchsian groups, and arithmeticity. Ann. Sci. École Norm. Sup. 36 (2003), 847866.
[10] Gutkin E. and Judge C.. Affine maps of translation surfaces: geometry and arithmetic. Duke Math. J. 103 (2000), 191213.
[11] Hardy G. H. and Wright E. M.. An Introduction to the Theory of Numbers. Clarendon Press, Oxford, 1938.
[12] Hatcher A.. Algebraic Topology. Cambridge University Press, Cambridge, 2002.
[13] Hubert P. and Schmidt T.. Infinitely generated Veech groups. Duke Math. J. 123(1) (2004), 4969.
[14] Masur H.. Hausdorff dimension of the set of nonergodic foliations of a quadratic differential. Duke Math. J. 66 (1992), 387442.
[15] Masur H. and Tabachnikov S.. Rational billiards and flat structures. Handbook of Dynamical Systems, Volume 1. Eds. B. Hasselblatt and A. Katok. Elsevier, Amsterdam, 2001, pp. 10151089.
[16] Natanzon S. M.. The topological structure of the space of holomorphic morphisms of Riemann surfaces. Russian Math. Surveys 53 (1998), 398400 (Translation from Russian).
[17] Thurston W.. The geometry and topology of 3-manifolds, Chapter 13. Available at:http://www.msri.org/communications/books/gt3m/PS.
[18] Veech W. A.. Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards. Invent. Math. 97(3) (1989), 553583.
[19] Veech W. A.. The billiard in a regular polygon. Geom. Funct. Anal. 2 (1992), 341379.
[20] Vorobets Ya. B.. Planar structures and billiards in rational polygons: the Veech alternative. Russian Math. Surveys 51(5) (1996), 779817 (Translation from Russian).
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Ergodic Theory and Dynamical Systems
  • ISSN: 0143-3857
  • EISSN: 1469-4417
  • URL: /core/journals/ergodic-theory-and-dynamical-systems
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 25 *
Loading metrics...

Abstract views

Total abstract views: 127 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 20th February 2018. This data will be updated every 24 hours.